Puzzling Symptom #2 (and an exciting lead): Muscle spasms

I’ve been having another puzzling symptom lately  – spasms of the intrinsic muscles of both hands.  The spasms were benign enough when they started, and it usually just felt like a threatening cramp.  But then last Friday, they became a LOT worse, causing my hands to close in weird ways (thumb and index finger clamping together, or the index and middle fingers crossing towards each other at the base), and interfering with my work.  I panicked and shouted for help because at some point, I couldn’t keep my hands open by myself anymore.

The spasms were relieved by countering the direction of the involuntary movement, much like a regular leg cramp (that usually happens when the ankle is extended, so you flex your ankle to relax the gastrocnemius muscle – a technique used by divers and swimmers which I learned in skin diving class in college).  I had a deadline to meet and a quick online tutorial after that, so I really couldn’t afford to not be able to use my hands that night.  I continued to work in between spasms but laid my hands flat on the table and put my weight on them to relax the muscles whenever they cramped.  I was able to meet my deadline and complete the training, but my hands continued to spasm intermittently all night long.

I took videos because it’s so hard to describe, and then posted them on Facebook to give crowd-sourcing a try.  Just making good use of my medical connections. 😉  A friend of mine sent me a message, suggesting the use of baclofen, a GABAinhibitor that I admittedly wasn’t too familiar with.  I planned to buy baclofen the next day if the spasms continued to get worse.

baclofen

I went through a few possible differential diagnoses, mostly electrolyte imbalance, because my adrenal problem seems to be making my electrolyte balance go haywire lately.  When I was discharged after my fourth (yes, fourth) admission about three weeks ago, my sodium, potassium and ionized calcium were on the low side so I was taking medicines to correct those problems.

Hypocalcemia is logically the prime suspect since it usually manifests with tetanic muscle spasms (muscles need calcium to release the cross bridges between actin and myosin fibers to relax – sorry, Physiology is one of my favorite subjects 😀 ) – except that I had just had my sodium, potassium AND calcium (both total and ionized) rechecked as follow up two days before the spasms happened.  My calcium levels were normal, as were my sodium and potassium levels.  I had to run a few Google searches then cross-referenced them on Medscape and I was convinced that the cause is most likely hypomagnesemia for the following reasons:

  1. Hypomagnesemia can also manifest with muscle spasms.
  2. Magnesium wasn’t included in my recent electrolyte panel, so I couldn’t rule it out at the moment.
  3. Hypomagnesemia can be caused by decreased absorption from dietary sources, mostly in people taking proton pump inhibitors (medicine that reduces acid production in the stomach) like omeprazole. I have been taking pantoprazole (same family but stronger than the others in its class) then switched to omeprazole since July to prevent ulcers because I need to take corticosteroids on a long-term basis.
  4. Also, hypomagnesemia can be caused by increased adrenergic activity, as in fight-or-flight response, as in – you guessed it – what my corticosteroids are for. Whenever I’m admitted, I’m always switched to IV steroids so that my body can cope with the additional stress of illness.  Having been discharged a few weeks ago from the hospital, I’ve had some pretty recent exposure to high-dose IV steroids which allowed my cataplexy to stabilize enough for me to go home and resume oral steroids at a higher (than my usual) dose.

The following morning, I discontinued my omeprazole, reduced my night dose of prednisone, and cut back on physical tasks so that my lower corticosteroid intake can get me through the day.  (WARNING: don’t try this at home!!! Please consult your doctor before you alter your medicine dosage.  I AM a doctor so I do have a valid license to mess with my meds…and I have the safety net of being able to send an SMS to my Attendings to run it by them.)  Wooh. Okay. It seemed to work, and my spasms were back to their original threatening-to-cramp-but-not-really-happening nature.

Needless to say, I’ve almost completely forgotten my friend’s suggestion until I came across this today:

bac-for-nc-group

Baclofen and spasms AND narcolepsy? :O A possible alternative for Xyrem? :O

I still have to look into it, but one thing’s for sure: I’ve got some homework for the long weekend.  🙂

homework

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s